Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Child has rash, fever, strep negative, peeling skin. Taken antibiotics for ear infection. Want second opinion

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
my 3 year old son was getting over a cold and had drainage that made him throw up for about 24 hours. I took him to his family doc who put him on antibiotics because she said he had an ear infection. He was on antibiotics for 10 days. On the 11th day the started having a rash that was painless red and blotchy and then turned into tiny bumps all over his body. On the 12th day I took him to the ER because his rash and spread and he spiked a fever. They tested him for strep and said it was negative. I then took him to his family doc again 3 days later because the skin started peeling off his fingers. She said that he probably did have strep throat and the test was negative because of the antibiotics. She said the rash was scarlet fever but that he was on the mend from everything so to just keep an eye on it. That was about 2 weeks ago. The skin continued to peel off his fingers but he seemed fine. Today he broke out in a rash again. This one did not start of blotchy but looks just like the bumps I saw before. The skin is also now peeling off this feet. I'm really worried that he has broke out in a rash again. I have an appointment with his family doc tomorrow but I feel like we are not getting anywhere. I need a 2nd opinion and ideas on where to go from here.
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Hema Yadav 15 hours later
Hello ,
Thanks for posting your query.
His clinical history does seem to resemble that of scarlet fever wherein there is similar rash on day 6 of illness with fever, sore throat ,malaise etc preceding the rash.
The rash usually starts on face and neck and may spread to whole body.
It does resolve with peeling and may take about ten days for recovery.
However the points against the diagnosis are that .
1.he already had completed the antibiotic course and rash appeared on day ten.
2.his tests for strep were negative (though it can be masked by antibiotic treatment).
3.The rash usually does not recurr.
Any definite diagnosis can only be done by thorough clinical examination of the rash preferably by an infectious disease specialist or the childs pediatrician.
The other possibilities to be ruled out are an allergic reaction to any of the medications especially penicillin group antibiotics or a autoimmune skin disorder triggered by the infection or drugs .
I would advise you to discuss with your treating doctor so that apropriate anti alergic medications like hydroxyzine or cetrizine can be started and if needed certain tests like complete blood counts, crp, esr and in severe case a skin biopsy can be performed.
Please note that if he has any oral lesions, difficulty in urination, fast breathing , bleeding from any site or pain in abdomen etc In such case it would be best to seek prompt consultation especially in a hospital set up.
Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor